Alert archive / Alabama / River Flood Warnings in 2019

River Flood Warning 2, NWS Birmingham, AL

January 3, 20195 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Jan 3, 2019, 9:10 AM CST for 5 counties in Alabama. It took effect at Jan 4, 2019, 8:46 AM CST. It was in force for 76 min.

The area

The outline as issued.

The facts

Issued
Jan 3, 2019, 9:10 AM CST (15:10 UTC)
In effect from
Jan 4, 2019, 8:46 AM CST
Expired
Jan 4, 2019, 10:02 AM CST
In force
76 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River at Oliver Lock and Dam (TODA1). The gauge peaked at 125.58 ft at Jan 4, 2019, 7:00 PM CST.

actionminormoderate12013001/0301/0401/05
Action stage
122 ft
Minor stage
129 ft
Moderate stage
138 ft
Major stage
146 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02465005, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

687 
WGUS44 KBMX 031510
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
910 AM CST Thu Jan 3 2019

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Black Warrior River At Oliver Lock and Dam Affecting Greene...
  Hale...Marengo...Sumter and Tuscaloosa Counties.

.Forecasted rainfall during the next 24 hours will produce rises 
on the Black Warrior River at Oliver Lock and Dam...and a flood 
warning is now in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-119-125-040309-
/O.NEW.KBMX.FL.W.0002.190104T1446Z-190106T0300Z/
/TODA1.1.ER.190104T1446Z.190105T0000Z.190105T1500Z.NO/
910 AM CST Thu Jan 3 2019

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Black Warrior River At Oliver Lock and Dam.
* from Friday morning to Saturday evening...or until the Warning is 
  cancelled.
* At 8:30 AM Thursday The stage Was 119.8 feet. 
* Flood stage is 129 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Friday morning and continue
  to rise to near 130.2 feet by Friday evening. The river will 
  fall below flood stage by late Saturday morning.
* Impact...At 129 feet...Flooding of agricultural lands in areas 
  southwest of Tuscaloosa occurs. 

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$
2 follow-up statements
447 
WGUS84 KBMX 040154
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
754 PM CST Thu Jan 3 2019


...The flood warning continues for the Black Warrior River At Oliver 
Lock and Dam and Selden Lock and Dam...

.Rainfall today and additional rainfall tonight will prolong the 
high water levels along the Black Warrior River...and a flood warning 
remains in effect at Oliver Lock and Dam and Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-119-125-041353-
/O.EXT.KBMX.FL.W.0002.190105T0430Z-190106T0112Z/
/TODA1.1.ER.190105T0430Z.190105T0600Z.190105T1312Z.NO/
754 PM CST Thu Jan 3 2019

The Flood Warning continues for
  The Black Warrior River At Oliver Lock and Dam.
* from Friday evening to Saturday evening...or until the warning is 
  cancelled.
* At  7:30 PM Thursday the stage was 122.6 feet. 
* Flood stage is 129 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow evening and 
  continue to rise to near 129.1 feet by Saturday morning. The river 
  will fall below flood stage by Saturday morning.
* Impact...At 129 feet...Flooding of agricultural lands in areas 
  southwest of Tuscaloosa occurs. 

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$

ALC063-065-091-041353-
/O.CON.KBMX.FL.W.0032.000000T0000Z-000000T0000Z/
/WLDA1.1.ER.181229T0127Z.190101T1045Z.000000T0000Z.NO/
754 PM CST Thu Jan 3 2019

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* until further notice...or until the warning is cancelled.
* At  7:15 PM Thursday the stage was 96.3 feet. 
* Flood stage is 90 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 99.2 feet by 
  early Monday morning then begin falling.
* Impact...At 98 feet...Some cabins and trailers along the river 
  begin to flood.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
494 
WGUS84 KBMX 041602
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
1002 AM CST Fri Jan 4 2019


...The flood warning is cancelled for the Black Warrior River At 
Oliver Lock and Dam...

.Levels on the Black Warrior River at Oliver Lock and Dam are 
forecasted to crest below flood stage after midnight then fall.
The Flood Warning is cancelled for this location.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last Flood Warning issued for the Black Warrior River
at Oliver Lock and Dam for this event.

&&

ALC063-065-091-119-125-041632-
/O.CAN.KBMX.FL.W.0002.000000T0000Z-190106T0112Z/
/TODA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1002 AM CST Fri Jan 4 2019

The Flood Warning is cancelled for
  The Black Warrior River At Oliver Lock and Dam.
* At  9:30 AM Friday the stage was 124.6 feet. 
* Flood stage is 129 feet. 
* Forecast...The river will crest below flood stage at 125.2 feet after 
  midnight tonight.
* Impact...At 125 feet...Flooding of some roads leading into homes 
  in the Hemphill Bend area southwest of Tuscaloosa occurs. 

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 3, 5:30 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 3, 5:30 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
530 AM CST Thu Jan 3 2019

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

The dreary pattern continues with more rain for the short term.
Several waves of energy will push through the area today and
tonight. The first wave is pushing across the north right now and
will begin to slide south and east this morning. Looks like the best
coverage after 6 am will be generally along the I-59/I-20 corridor.
We are beginning to see an end to the rain in northeast MS and that
trend will continue this morning. By the afternoon the next wave
will begin to enter the southwest. That is really when we will need
to watch out for any flooding concerns to begin. Higher rain chances
will be along the weak surface front and just to the north of it,
generally between I-20 and I-85. This system continues to slide east
through the night, with widespread showers taking over the entire
forecast area by midnight. Temperatures will pretty much be steady
after 6 pm tonight and then actually go up a degree or so overnight
as dewpoint increase across the area.

 16

.LONG TERM...
Friday through Thursday.

The surface low is beginning to lift northeastward out of our area
early on Friday. We'll still have widespread rain showers generally
east of I-65 for the morning commute, but rain begins to lift out of
the region by mid to late morning, so we'll see a general decrease
in rain chances from southwest to northeast Friday morning into the
afternoon. This decreasing trend continues into the evening and
overnight with rain chances ended for all of Central AL by midnight.

We finally get a break for the rain after Friday. Ridging builds in
across the Southeastern CONUS for the weekend, leading to clear
skies and mild diurnal temperatures. Another trough dips through the
Western US late Sunday into Monday, developing a surface low on the
lee side of the Rockies by Sunday night. The low is expected to lift
northeastward into the Great Lakes region, stretching a cold front
through the Mid MS Valley and ArkLaTex by Monday evening. However,
by the time the frontal boundary approaches Central AL, the synoptic
trough has become more flat, which will weaken the overall forcing
with the front. I've carried 30-40% PoPs north of the I-85 corridor
Monday evening into the overnight hours, but models have trended
drier in recent runs, so by Tuesday morning, I've dropped rain
chances to roughly 15%. Ridging builds back in across the Gulf
States Tuesday afternoon and persists through Thursday, leading to
another few days of drier weather for the middle part of next
week.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Wave number 1 beginning to move into the TCL/BHM/EET vicinity and
will see lowering ceilings through the morning. This wave will
slide across the north impacting the ANB/ASN sites as well. Other
isolated showers are impacting TOI right now but will likely move
out very soon. Scattered showers for the rest the day, before the
larger scale rain event moves in late this afternoon into tonight.
Pretty much IFR for the 24 hours with a possibility of a brief
period of MVFR for this afternoon.

16

&&

.FIRE WEATHER...

Rain chances continue today and into tomorrow. There could be a
brief break in the rain early to midday Thursday before again
becoming widespread late Thursday through midday Friday. Drier
conditions are expected for the weekend and into early next week.
Overall, there are no fire weather concerns due to higher min RHs
and saturated grounds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  50  57  37  57 /  90 100  90  30   0
Anniston    53  52  59  38  58 /  80 100 100  20   0
Birmingham  54  52  55  38  58 /  90 100  80  20   0
Tuscaloosa  54  53  54  38  59 /  90 100  50  10   0
Calera      54  53  55  39  59 /  90 100  70  20   0
Auburn      60  55  61  41  58 /  60 100 100  10   0
Montgomery  59  56  60  40  62 /  60 100  60   0   0
Troy        65  58  61  41  61 /  60 100  80   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch from noon CST today through late tonight for
the following counties: Greene...Hale...Marengo...Pickens...
Sumter.

&&
Hazardous weather outlook, Jan 3, 3:02 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
302 AM CST Thu Jan 3 2019

ALZ011>015-017>050-041215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
302 AM CST Thu Jan 3 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Flooding will continue along the Tombigbee, Black Warrior, and
Sucarnoochee river basins. Please refer to river flood warnings for
the latest information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

River flooding will continue into at least early next week along
portions of the Tombigbee, Black Warrior, and Sucarnoochee river
basins. Please refer to river flood warnings for the latest
information.

Additional rainfall of 1 to 2 inches through Friday could also cause
flooding of low lying and poor drainage areas in Greene, Hale,
Marengo, Pickens, and Sumter Counties.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

River Flood Warnings in Alabama, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.